Post Polio Syndrome and Statins


Ray Holder from Bournemouth, England reported the following: "I took Zocor for 4 years and experienced severe muscle wastage and heart weakness. I stopped taking it as my CPK was elevated, but things continued to worsen over the next 14 months until I heard the reason for my problems.

I had polio in 1951 and had some muscle loss in my leg and trunk muscles. The Polio Network of W. Australia pointed out to me the need for Q10 and they also use and advocate the use of L Carnitine for muscle deterioration.

I started Q10 and in a few days my heart improved greatly and subsequent addition of carnitine restored my muscles to near pre statin size, with my CPK reducing to a more normal level.

Whether my muscle problems were primarily due to Statins or PPS I have no way of knowing, Polio societies warn post polios against statin use because of bad effects, strengthening the argument that the cause of both is the same.

After studying the properties of Q10 and this issue of muscle loss, I proposed that post polio muscle loss and statin induced loss are one and the same. Post polio syndrome being caused by reduced body supplies of Q10 with advancing age, and the muscle loss of statin use from collateral damage to our CoQ10 synthesis by our body."

Here are some other examples of statin damage to post polio sufferers that have been sent to me.

1.) I am 72 years old (or young) who had polio as the age of three. At that time little was known about it and we were living in a rather small mining community. I understand that the company doctor (and many others) told my Dad that I would never walk. He was determined that I would walk and do everything others did. Most of my life, I just had a 'smaller' leg (not always noticeable) and a slight limp. I did it all - delivered newspapers, worked in the garden, swam, rode a bike, danced and played physical games. I started taking Lipitor several years ago. After it was increased to 40mg. I got extremely weak and tired muscles. I presumed it was due to slightly overweight and post polio. While several of us 'schoolmates' were together, they started talking about Statins. My friends suggested my weakest was mainly from the Lipitor. I discussed it with my doctor/friend and he said I needed to take it. Well I quit! Already I am getting stronger and go this week for another blood test. My doctor will be surprised.

2.) I am a polio survivor with diagnosed post polio syndrome, although I work full time in spite of it and don't appear disabled. I believe that because PPS is a neuromuscular disease that many drugs affect me adversely & I believe there is literature to prove this. I also am a recovering alcoholic addict so have a much compromised nervous system when everything I have been through is combined. I have a very high cholesterol level and at different physician's insistence I have tried a variety of cholesterol lowering medications.

All have left me so fatigued I cannot function and I absolutely will not accept that. Four years ago a new family physician emphasized that I must take some sort of medication and so I agreed to take Lipitor. After several months I, had severe fatigue and muscle aches. However because of PPS, I can have these symptoms when I am overworked so I soldiered on and continued taking Lipitor as my doctor insisted. I finally gave up and discontinued Lipitor. Within a week my fatigue greatly decreased and after 3-4 weeks my muscle aches disappeared. I did not return to my physician until several months later, at which time he threw up his hands in despair, so I agreed to try again.

Of course I thought maybe my high stress job had caused the symptoms. But within 1 week of restarting Lipitor the muscle aches and fatigue returned. So no more. I absolutely refuse to take any sort of cholesterol lowering medication. I will die from the side effects before anything else. My oldest son in his 30's also took Lipitor and then his physician doubled the dose. My daughter in law informed me of the problems my son was having in that he was so fatigued he was taking sick days from work. He had to do a lot of walking in his work and he found he could not keep up in that his legs were weak and they constantly ached. When I determined that he was on Lipitor I suggested he quit. He did and his symptoms disappeared. Incidentally I am also an RN.

3.) Have been taking this drug for approx. 4 years. I also had polio at the age of 4, so I have been attributing the weakness in my legs to Post Polio Syndrome, per my doctors and research. About three months ago, I began experiencing pain in my right leg (my good one)...I immediately sought medical attention. I could not take any chances with my one good leg. I have been prescribed anti-inflammatory drugs, pain medication, muscle relaxers and nothing worked. About three weeks ago I began having pains in my arms and hands. I was referred to an orthopedic surgeon and it was this doctor that recommended I stop Lipitor, which I did ten days ago. I am surviving by taking pain meds every few hours. I pray that soon the pain will ease and that the effects of the Lipitor will diminish. I had previously asked my family physician about Lipitor since I had read about the side effects; he assured me that my pain was not due to Lipitor and that I needed to continue the Lipitor for high cholesterol.

Duane Graveline MD MPH
Former USAF Flight Surgeon
Former NASA Astronaut
Retired Family Doctor

Books From Amazon

Cholesterol is Not the Culprit
The Statin Damage Crisis
Statin Drugs Side Effects
Lipitor, Thief of Memory


Over 12,000 reader posts:

spacedoc Forum